Kansas, 2014

Winter Weather in Kansas, December 30 to 31, 2014

December 30 to 31, 2014 · NWS ICT · 10 events in 4 counties and zones

The year ended with a 'flurry' of activity as a well-defined upper-deck cyclone moved slowly east from New Mexico across the Southern Plains. No doubt, the slow-moving cyclone played a vital role in the production of prolonged light snow that occurred from early in the morning on the 30th thru New Year's Eve morning.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The year ended with a 'flurry' of activity as a well-defined upper-deck cyclone moved slowly east from New Mexico across the Southern Plains. No doubt, the slow-moving cyclone played a vital role in the production of prolonged light snow that occurred from early in the morning on the 30th thru New Year's Eve morning. Widespread 2-3 inch accumulations resulted and since the event occurred on a holiday, traffic was hampered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 29, 11:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 29, 11:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CST MON DEC 29 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 234 PM CST MON DEC 29 2014

ARCTIC AIR OVER THE DAKOTAS/NEBRASKA WAS CONTINUING TO SURGE
SOUTH AND WILL SPREAD ACROSS KANSAS FOR TONIGHT AND REMAIN OVER
THE AREA FOR THE NEXT COUPLE OF DAYS. MEANWHILE SNOW CURRENTLY
OVER NORTHWEST KANSAS WILL EXPAND EASTWARD INTO CENTRAL KANSAS FOR
TONIGHT WITH SOME LIGHT ACCUMULATIONS POSSIBLE...WITH A TRACE TO 2
INCHES POSSIBLE. THE SNOW SHOULD BEGIN TO TAPER OFF QUICKLY FOR
TUESDAY MORNING...AS THE VERTICAL MOTION FROM UPPER LEVEL WAVE
DIMINISHES. WIND CHILLS WILL DROP TO DANGEROUS LEVELS FOR TUESDAY
MORNING AND COULD AGAIN FOR WEDNESDAY MORNING ACROSS CENTRAL
KANSAS. A WIND CHILL ADVISORY COULD BE HOISTED BY LATER SHIFTS FOR
WEDNESDAY MORNING IF TRENDS MAINTAIN. TEMPERATURES SHOULD MODIFY
AND WARM A BIT COME THURSDAY AS DOWNSLOPE FLOW HELPS BOOSTS
DAYTIME HIGHS.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 234 PM CST MON DEC 29 2014

SOME UNCERTAINTY REMAINS BETWEEN THE GFS/ECMWF MODEL AS EXPECTED
THIS FAR OUT IN TIME WITH POSITIONING OF THE FRI/SAT SYSTEM...BUT
NONE THE LESS WINTER PRECIPITATION STILL SEEMS REASONABLE FOR
MAINLY SOUTH CENTRAL/SOUTHEAST KANSAS. BELOW NORMAL TEMPERATURES
WILL CONTINUE FOR SUNDAY AND MONDAY AS SURFACE HIGH PRESSURE
BUILDS OVER KANSAS...AND TEMPERATURES COULD BE EVEN COLDER IF
FRESH SNOW FALLS ACROSS THE REGION.

JAKUB

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1135 PM CST MON DEC 29 2014

LIGHT SNOW IS MOVING ACROSS THE WESTERN SECTIONS OF THE FORECAST
AREA IMPACTING KRSL/KHUT/KICT AND WILL SOON IMPACT KSLN. MVFR TO
IFR CEILINGS AND VISIBILITIES ARE ALSO IMPACTING THE TERMINALS.
EXPECT THIS TO PERSIST THROUGH THE OVERNIGHT HOURS. THE SHORT-
TERM HIGHER RES RUC GUIDANCE SHOWS THE SNOW DIMINISHING AROUND
SUNRISE...WHILE THE NAM KEEPS PRECIP AROUND LONGER. HAVE TRENDED
TOWARD THE RUC AT THIS TIME IN THE TAFS ENDING THE SNOW AROUND
SUNRISE AND EVENTUALLY LIFTING THE CEILINGS TO HIGH END MVFR AND
IN SOME CASES VFR BY THE END OF THE PERIOD. NORTH TO NORTHEASTERLY
WINDS WILL PERSIST THROUGH THE FORECAST.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    15  19   4  21 /  60  10  10   0
HUTCHINSON      10  15   2  20 / 100  20  10   0
NEWTON          11  17   2  20 /  50  10  10   0
ELDORADO        14  20   4  22 /  30  10  10   0
WINFIELD-KWLD   18  22   6  23 /  30  10  10   0
RUSSELL          4   9  -3  18 / 100  30  10   0
GREAT BEND       6  10  -2  18 / 100  30  10   0
SALINA           8  12  -1  19 /  90  10  10   0
MCPHERSON        9  14   1  20 / 100  10  10   0
COFFEYVILLE     23  28   9  25 /  30  10  10   0
CHANUTE         19  24   5  23 /  10  10  10   0
IOLA            18  23   4  22 /  10  10  10   0
PARSONS-KPPF    21  26   7  24 /  20  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR KSZ032-033-
047-048.

&&
Hazardous weather outlook, Dec 29, 4:48 PM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CST MON DEC 29 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
448 PM CST MON DEC 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO OVERSPREAD CENTRAL KANSAS TONIGHT. BETWEEN A
HALF INCH AND TWO INCHES OF SNOW WILL BE POSSIBLE FOR LOCATIONS
GENERALLY NEAR INTERSTATE 70.

ARCTIC AIR WILL SPILL SOUTH TONIGHT ACROSS THE ENTIRE REGION.
GUSTY NORTH WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO
PRODUCE DANGEROUS WIND CHILL VALUES BETWEEN 0 AND MINUS 20 DEGREES...WITH
THE LOWEST VALUES OVER CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUSLY LOW WIND CHILL VALUES IN THE ZERO TO MINUS 20 DEGREE
RANGE WILL BE IN PLACE TUESDAY MORNING THROUGH WEDNESDAY MORNING.
THE LOWEST WIND CHILL VALUES ARE EXPECTED OVER CENTRAL KANSAS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA LATE IN THE
WEEK...BRINGING INCREASING CHANCES FOR WINTRY PRECIPITATION
ACROSS THE REGION. HOWEVER...THERE REMAINS QUITE A BIT OF
UNCERTAINTY SURROUNDING THE TRACK AND TIMING OF THIS SYSTEM...SO
STAY TUNED FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, McPherson

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

At 7 AM CST a CO-OP Observer measured 2.0 inches 7 miles south of Windom.

Winter Weather, Reno

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Reno forecast zone
Reported by
COOP Observer
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

At 7 AM CST a CO-OP observer measured 3.0 inches in Turon.

Winter Weather, McPherson

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

At 705 AM CST a CO-OP observer measured 2.9 inches in Inman.

Winter Weather, Reno

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Reno forecast zone
Reported by
COOP Observer
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

At 705 AM CST a CO-OP observer measured 1.5 inches in Hutchinson.

Winter Weather, Reno

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Reno forecast zone
Reported by
Emergency Manager
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

At 820 AM CST the Emergency Manager measured 2 inches in Hutchinson.

Winter Weather, Kingman

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Kingman forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

At 341 PM CST a trained spotter measured 2.0 inches 3 miles north of Murdock.

Winter Weather, Kingman

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Kingman forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

At 410 PM CST a trained spotter estimated 2.5 inches in Spivey.

Winter Weather, Kingman

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

At 700 AM CST on the 31st a CO-OP observer measured a 24-hour total of 2.2 inches in Kingman ending at 700 AM on the 31st.

Winter Weather, Kingman

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

At 700 AM CST on the 31st a CO-OP observer measured a 24-hour total of 2.5 inches 1 mile west southwest of Willowdale ending at 700 AM on the 31st.

Winter Weather, Sedgwick

When
December 30, 3:00 AM CST to December 31, 12:00 PM CST
Where
Sedgwick forecast zone
Reported by
COOP Observer
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

At 700 AM CST on the 31st a CO-OP observer measured a 24-hour total of 3.0 inches in Mount Hope ending at 700 AM CST on the 31st.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552008, 552010, 552012, 552014, 552021, 552025, 552026, 552027, 552028, 552029.